West Virginia, 2002

Hail and Damaging Winds in West Virginia, August 3, 2002

August 3, 2002 · NWS LWX · 5 events in 3 counties and zones

Thunderstorms with high winds, heavy rain, and large hail moved through the Eastern Panhandle between 2:30 and 5:30 PM EDT. In Pendleton County, a tree was blown down in Sugar Grove.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Thunderstorms with high winds, heavy rain, and large hail moved through the Eastern Panhandle between 2:30 and 5:30 PM EDT. In Pendleton County, a tree was blown down in Sugar Grove. In Hardy County, trees were downed onto electrical wires in the eastern half of the county. In Mineral County, several trees and power lines were downed in the Short Gap, Fort Ashby, and Patterson Creek areas. Also in Fort Ashby, golfball sized hail and more than 2 inches of rain fell in 30 minutes. Nickel to quarter sized hail was reported in Short Gap.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 3, 1:30 PM EST, 15 minutes earlier.

Area forecast discussion, Aug 3, 1:30 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
230 PM EDT SAT AUG 3 2002

SHORT TERM...TNGT THRU SUN NIGHT...

SUBTROPICAL RIDGE DOMINATES MUCH OF THE CENTRAL AND ERN U.S. WITH
WESTERLIES REMAINING WELL N OF THE AREA NEAR THE CANADIAN BORDER.
500MB RIDGE ACTUALLY BUILDS EWD TONIGHT AND SUN. THIS WILL CAUSE THE
WEAK AND DIFFUSE FNT TO OUR N OVR PA TO WASH OUT OVRNGT AND SUN.
HIGH PRES OVR THE GTLKS WILL BRIDGE EWD WITH THE SUBTROPICAL HIGH
OFF THE E CST SUN AND SUN NGT. A WEAK VORT MAX COMING AROUND THE NRN
SIDE OF THE UPR LVL RIDGE WILL PASS THRU NEW ENG SUN NGT.
HOWEVER...THE ASSOCD BOUNDARY SHOULD REMAIN N OF THE AREA THRU 3RD
PD.

CAPES RUNNING 3000 J/KG OR HIGHER ACRS AREA THIS AFTRN WITH LIS AS
LOW AS -10C AND TTS IN THE 50S SO AIR MASS IS QUITE UNSTABLE.
A FEW WAYS TO GET SCT CONVECTION GOING THIS AFTRN INTO THIS EVE.
WEAKENING FRONT TO THE N OF THE AREA MAY ACT AS A FOCUS FOR SCT
CONVECTION THIS AFTERNOON. SCT CONVECTION WOULD FORM OVR PA THEN
DROP SLOWLY SWD INTO THE AREA. ALSO....MODELS HINT AT VERY WEAK VORT
MAX DRIFTING SW ACRS THE AREA. THIS MAY ALSO HELP TO INITIATE
CONVECTION. IN ADDITION...THERE MAY BE MESOSCALE BOUNDARIES LAID OUT
OVR THE AREA DUE TO LAST NIGHTS CONVECTION. THESE BOUNDARIES COULD
INITIATE CONVECTION. LASTLY...OROGRAPHIC LIFT OVR THE MTNS MAY
INITIATE CONVECTION.  WILL LEAVE 30 POPS IN PLACE INTO TNGT. ANY
CONVECTION SHOULD DIMINISH BY MDNGT AS THE ATMOSPHERE COOLS A
BIT/STABILIZES. AS FAR AS POTENTIAL FOR SVR...DYNAMICS ARE LACKING
AND WIND FIELDS ARE VERY WEAK. HOWEVER...INSTABILITY IS EXCELLENT
AND THERE IS DRY AIR IN THE MID LEVELS. THREAT WILL BE FOR ISOLD SVR
WITH DOWNBURSTS. IN ADDTN...HIGH PWATS AND WEAK STEERING FLOW COULD
RESULT IN VERY SLOW MOVING HEAVY RAINERS.

ON SUN...500MB TEMPS WARM AND FCST SOUNDINGS SHOWING A NICE CAP. IN
ADDITION...IT DOES NOT LOOK AS UNSTABLE AS TDA...500MB RIDGE WILL BE
BUILDING INTO THE AREA AND AIR MASS WILL BE SLIGHTLY DRIER. SHOULD
BE SOME PATCHY CI AND AFTERNOON CU BUILDUP BUT STILL A M/S FCST.
CANT RULE OUT AN ISOLD TSRA IF THERE ARE ANY MESOSCALE BOUNDARIES
AROUND BUT POPS LESS THAN 30 SO WILL NOT MENTION IN THE SUN FCST.
M/CLR SUN NGT WITH JUST SOME PATCHY CI AROUND.

MOS FCST MAX TEMPS HAVE BEEN TOO COOL LAST FEW DAYS. FULL SUN...S
FLOW AND 850MB TEMPS AROUND 20C AGAIN ON SUN SO THINK TEMPS WILL AT
REACH THE M/U 90S AGAIN...A FEW DEG ABOVE GUIDANCE. MOS MINS ARE
CLOSE NEXT TWO NIGHTS AND ACCEPTED WITH ONLY MINOR ADJUSTMENTS. MIN
HEAT INDEX WILL BE NEAR 80 AGAIN IN DC TNGT WITH POTENTIAL FOR HEAT
INDEX UP TO 105 AGAIN SUN AFTRN SO WILL KEEP THE WARNING UP FOR DC
AREA THRU SUN. USUALLY BALTIMORE CITY HAS SIMILAR CONDITIONS BUT
HEAT INDEX AT NIGHT HAS BEEN FALLING BELOW 80 SO THEY WILL BE
GROUPED WITH THE OTHER COUNTIES IN THE ADVISORY.

WALSTON
----------------------------------------------
LONG-TERM DISCUSSION

MONDAY
UPPER RIDGE STILL EXPECTED TO BE ON FIRM CONTROL OF THE REGION.
HAVE KEPT 30 POPS FOR MON AFTERNOON FOR SAKE OF CONTINUITY...BUT
CAREFUL EXAMINATIONS OF 12Z AVN FCST SOUNDINGS ACROSS THE REGION
INDICATE SUBSTANTIAL CINH TO BE OVERCOME AND WITH NO BDRIES TO FOCUS
CONVECTION DOUBT ANYTHING WILL FIRE.  12Z ETA IS A BIT MORE
OPTIMISTIC WITH NEGATIVE LIS AND HIGHER TT NUMBERS.  HAVE RAISED
BOTH MAX AND MIN FOR MON AND MON NIGHT A COUPLE OF DEGREES SINCE MOS
NUMBERS HAVE BEEN TOO COOL THE LAST COUPLE OF DAYS.

TUE-FRI

UPPER AIR PATTERN BECOMES MORE AMPLIFIED TUESDAY WITH A STRONG RIDGE
OVER THE CENTER OF THE NATION AND WEST COAST TROF.  THIS RESULTS IN
DEEP TROUGH OVER ERN NOAM.  ASSOCIATED COLD FRONT WILL MOVE ACROSS
THE AREA TUESDAY BRINGING AN END TO THE HOT WEATHER.  12Z AVN
INDICATES MOST OF THE ENERGY WITH THIS TROF WILL REMAIN WELL
NORTHEAST OF THE AREA.  THINK 30 POPS LOOK REASONABLE.  FRONT MOVES
SOUTH OF THE AREA TUE NIGHT WITH DRIER AND COOLER TEMPS BEHIND IT.

ROSA

.LWX...
DC...EXCESSIVE HEAT WARNING UNTIL 800 PM EDT SUNDAY FOR ZONE DCZ001.
MD...HEAT ADVISORY UNTIL 800 PM EDT SUNDAY FOR ZONES
     MDZ002>007...MDZ009>011...MDZ013>014...MDZ016>018.
VA...EXCESSIVE HEAT WARNING UNTIL 800 PM EDT SUNDAY FOR ZONE VAZ054.
     HEAT ADVISORY UNTIL 800 PM EDT SUNDAY FOR ZONES
     VAZ025>031...VAZ036>042...VAZ050>053...VAZ055>057.
WV...HEAT ADVISORY UNTIL 800 PM EDT SUNDAY FOR ZONES
     WVZ048>053...WVZ055.

In the hours before

Special weather statement, Aug 3, 10:52 AM EST, 2 hours 53 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>053-055>057-WVZ048>055-040000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1152 AM EDT SAT AUG 3 2002

THERE IS A SLIGHT RISK OF ISOLATED SEVERE THUNDERSTORMS THIS
AFTERNOON OVER NORTHERN AND WEST CENTRAL VIRGINIA...MUCH OF
MARYLAND...EASTERN WEST VIRGINIA AND THE DISTRICT OF COLUMBIA.

SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE REGION THIS AFTERNOON
INTO EARLY EVENING. ANY THUNDERSTORM THAT FORMS WILL HAVE THE
POTENTIAL TO BE SEVERE WITH DAMAGING WINDS AND FREQUENT LIGHTNING.
IN ADDITION...ANY STORMS THAT FORM WILL BE SLOW MOVING WHICH COULD
RESULT IN MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

IF THREATENING WEATHER APPROACHES YOUR AREA...SEEK SHELTER. STAY
TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

WALSTON

The radar

The Sterling radar (KLWX), 135 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 heavy rain, 1 hail. Local standard time, as filed.

Heavy Rain, Mineral

When
August 3, 1:45 PM EST to 2:45 PM EST
Where
Mineral County, North Portion
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.415, -78.944 (the zone’s center; the record gives no point)

More than 2 inches of rain fell in 30 minutes.

Thunderstorm Wind, Mineral

When
August 3, 2:00 PM EST
Where
Mineral County, North Portion
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.417, -78.983

Many trees were downed.

Hail, Mineral

When
August 3, 2:00 PM EST
Where
Mineral County, North Portion
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.417, -78.983

Nickel to golfball sized hail fell.

Thunderstorm Wind, Pendleton

When
August 3, 2:16 PM EST
Where
Pendleton County, Sugar Grove
Property damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
38.517, -79.317

A tree was downed.

Thunderstorm Wind, Hardy

When
August 3, 4:10 PM EST
Where
Hardy County, East Portion
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
38.967, -78.750

Trees were downed onto wires.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2002Every state in 2002This day in weather historyWarnings in West Virginia, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5314653, 5314654, 5314655, 5314656, 5314657.